Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

July 8, 2018Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 8, 2018, 1:27 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2018, 1:27 PM PDT (20:27 UTC)
Expired
Jul 8, 2018, 2:15 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 22 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2845 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS55 KVEF 082027
SVRVEF
AZC015-NVC003-082115-
/O.NEW.KVEF.SV.W.0001.180708T2027Z-180708T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
127 PM PDT SUN JUL 8 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 215 PM PDT/215 PM MST/.

* At 127 PM PDT/127 PM MST/, a severe thunderstorm was located 12
  miles south of Anthem, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Henderson, Boulder City, Anthem, Sam Boyd Stadium, Southern
  Highlands, Las Vegas Bay, Lake Las Vegas, Green Valley, Enterprise,
  Paradise, Mountains Edge, East Las Vegas, Sloan, Railroad Pass,
  Boulder Beach Campground, Las Vegas Bay Campground, Seven Hills,
  Hoover Dam, Silverado Ranch and Boulder Beach.

This includes Interstate 15 in Nevada between mile markers 23 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3566 11495 3570 11516 3602 11526 3619 11500
      3616 11475 3586 11466
TIME...MOT...LOC 2027Z 190DEG 11KT 3578 11503 

HAIL...1.00IN
WIND...60MPH
 
$$
CK
2 follow-up statements
468 
WWUS55 KVEF 082056
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
156 PM PDT SUN JUL 8 2018

AZC015-NVC003-082115-
/O.CON.KVEF.SV.W.0001.000000T0000Z-180708T2115Z/
Mohave AZ-Clark NV-
156 PM PDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM
PDT/215 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 155 PM PDT/155 PM MST/, a severe thunderstorm was located near
Anthem, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Anthem, Lake Las Vegas, Green
Valley, Sam Boyd Stadium, Paradise, Mountains Edge, Enterprise,
Southern Highlands, East Las Vegas, Boulder Beach, Railroad Pass,
Boulder Beach Campground, Las Vegas Bay Campground, Seven Hills,
Hoover Dam, Silverado Ranch and Mccarran International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3594 11506 3602 11526 3619 11500 3616 11475
      3586 11466
TIME...MOT...LOC 2055Z 171DEG 8KT 3599 11505 

HAIL...1.00IN
WIND...60MPH
 
$$
CK
426 
WWUS55 KVEF 082108
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
208 PM PDT SUN JUL 8 2018

AZC015-NVC003-082116-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-180708T2115Z/
Mohave AZ-Clark NV-
208 PM PDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 215 PM PDT/215 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm, especially over 
area lakes.

LAT...LON 3594 11506 3602 11526 3619 11500 3616 11475
      3586 11466
TIME...MOT...LOC 2106Z 190DEG 11KT 3601 11504 

$$
CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:15 PM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 8, 12:15 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1215 PM PDT Sun Jul 8 2018

.SYNOPSIS...Active monsoon pattern is expected through the next week
ahead with near daily thunderstorm chances across the region. A
disturbance will increase thunderstorm chances across areas south of
I-15 Monday and Monday night, with strong winds possible as well.
Temperatures will gradually be cooling off thanks to the increased
moisture and cloud cover.  &&

&&

.SHORT TERM...through Monday Night.

Another day of active monsoonal convection is getting underway early
this afternoon. Stronger daytime heating with limited morning cloud
cover has allowed instability to build across the eastern half of
the forecast area, where CAPE values of 500-1000 J/kg are common
with erroding inhibition.  Expect convection initating over the
higher terrain to drift westward and propogate into the lower
elevations this afternoon and evening. Similar to yesterday, strong
storms developing over the Northern Arizona Rim country may advance
towards the Colorado River Valley, with an associated risk of strong
winds as the cold outflow accellates towards the river valley.  In
addition to the wind, storms will pose the potential for heavy rain
and localized flash flooding.

Without a larger scale trigger present, expect most of todays
convection to gradually dimiminsh within a few horus of sunset,
though outflow collisions could keep some weak convection going
later in the evening.

Tomorrow, an inverted trough pushing into southern Arizona will
bring an increase in moisture and large scale lift to the region.
This is expected to boost convective coverage and intensity across
Northern Arizona with a complex of strong storms looking possible
during the evening and overnight hours, particularly along and south
of I-40.  These storms would have the potential to bring widespread
strong and damaaging winds to the Colorado River Valley, as well as
localized flash flooding. This complex will continue west overnight
with nocturnal thunderstorms possible expecially south of I-15 and
extending westward to the Yucca Valley area.

.LONG TERM...Tuesday through Saturday.

Moist flow will continue to pump moderate to high-grade moisture
into the region through the week. This will help cool temperatures
from Tuesday through much of the week. While models do indicate
additional waves moving through the region from time to time, it is
very difficult to pinpoint which days will be more or less active.
As a result, slight chance to chance PoPs were included in the
forecast each day through the remainder of the period.
&&

.AVIATION...For McCarran...Generally diurnal wind patterns are
expected through the period though outflow winds from distant
thunderstorms complicate the outlook significantly. Scattered
thunderstorms are likely in the approach corridors this afternoon
and evening, and again tomorrow, but less likely in the valley
itself. Outflow winds, likely from the east or southeast, will be
possible with gusts of 20-25 knots. A push of stronger winds is
possible tomorrow evening, with gusts over 35 knots possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms likely once again this
afternoon and evening, especially across the higher terrain. The
most widespread activity is expected in Arizona. Outflow winds from
thunderstorms could gust 20-30 knots at times. Similar conditions
expected tomorrow with a complex of storms possible south of a KIGM
to KNXP line in the evening hours.

&&

.SPOTTER INFORMATION STATEMENT...Monsoon season is underway across
the region. There will be chances for thunderstorms each day
through the next week. Spotter activation may be needed at times.
The period of greatest concern at this time is Monday night.
Regardless of activation, spotters are encouraged to report any
significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Outler
LONG TERM...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:15 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 8, 3:13 PM PDTSevere Thunderstorm WarningVEFClark47 min
Jul 7, 6:03 PM PDTDust Storm WarningVEFMohave42 min
Jul 7, 6:23 PM PDTAreal Flood AdvisoryVEFMohave104 min
Jul 8, 2:35 PM PDTSevere Thunderstorm WarningVEFMohave19 min
Jul 8, 3:59 PM PDTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.